Alert archive / South Dakota / River Flood Warnings in 2019

River Flood Warning 61, NWS Sioux Falls, SD

March 15, 2019Union County, South Dakota

NWS Sioux Falls, SD issued this river flood warning at Mar 15, 2019, 9:46 PM CDT for Union County, South Dakota. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Mar 15, 2019, 9:46 PM CDT (02:46 UTC)
Expired
Apr 5, 2019, 9:46 PM CDT
In force
21 days
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
Minor

County Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Sioux River near Jefferson (BSJS2).

Action stage
28 ft
Minor stage
31 ft
Moderate stage
35 ft
Major stage
40 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06485910, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 15, 6:46 PM CDT, 3 hours earlier.

Area forecast discussion, Mar 15, 6:46 PM CDT, 3 hours before
Area Forecast Discussion
National Weather Service Sioux Falls SD
646 PM CDT Fri Mar 15 2019

.SHORT TERM...(This evening through Saturday)
Issued at 335 PM CDT Fri Mar 15 2019

Fairly quiet night ahead with increasing clouds as another weak
shortwave begins to drop through the Northern Plains. Winds do
become very light overnight, and with the near surface moisture
there could be a risk of fog, though with skies become increasingly
cloudy think fog will be kept at bay. Low temperatures will range
from the mid teens to lower 20s.

The aforementioned shortwave slides across the region on Saturday.
The moisture with this system looks a little deeper than previous
model runs, so increased pops a bit. Even so, still looking at low
QPF, with just a dusting of snow from east central SD, southwestern
MN and the IA Great Lakes area, mainly during the early part of the
day. Highs will be similar to today - mainly in the 30s, nearing 40
around Sioux City.

.LONG TERM...(Saturday night through Friday)
Issued at 335 PM CDT Fri Mar 15 2019

Still looking like a mainly dry period for next week. The best
chance of precipitation may come on Tuesday with most models showing
another shortwave dropping southward on a northwesterly upper level
flow. At this point however, the better chance would remain to the
east of our CWA. If this were to occur, thermal profiles would
suggest that this would be in the form of rain. Only subtle
moderation in temperatures for Sunday and Monday, then models trend
toward more significant warming for Tuesday through Thursday when
highs may climb into the 50s in areas to the south of Interstate 90.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 642 PM CDT Fri Mar 15 2019

The main concern will be low stratus dropping southeast across
the region late tonight into Saturday. A chance of light snow will
accompany the stratus in east central SD into southwest MN.
Models still uncertain in how low ceilings will reach, but will go
with MVFR ceilings at KHON and KFSD. Sioux City will be on the
edge of the lower stratus, but will leave out of the TAF for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...
Hazardous weather outlook, Mar 15, 4:46 AM CDT, 17 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
446 AM CDT Fri Mar 15 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-161000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
446 AM CDT Fri Mar 15 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Area rivers and streams are expected to crest today or tomorrow
with a gradual fall thereafter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Areas experiencing overland flooding from recent heavy rains
should see water levels slowly recede. Flooding will continue on
several area rivers into early next week. Additional runoff from
melting snow pack will be limited by cooler than normal
temperatures through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 9:46 PM CDTRiver Flood WarningFSDLincoln82 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDMinnehaha11 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 16, 4:12 AM CDTDense Fog AdvisoryFSDBrookings, Kingsbury, Lake, Miner, Moody5 hr
Mar 16, 4:26 PM CDTRiver Flood WarningFSDMinnehaha, Moody83 days
Mar 16, 4:26 PM CDTRiver Flood WarningFSDMinnehaha21 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDClay21 days
Mar 15, 9:46 PM CDTRiver Flood WarningFSDRock21 days
Mar 16, 3:33 AM CDTRiver Flood WarningFSDPipestone21 days
Mar 16, 4:26 PM CDTRiver Flood WarningFSDMurray21 days

Nearby

River Flood Warnings in South Dakota, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.